Alert archive / Hawaii / Wind Advisories in 2009
Wind Advisory 35, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 17, 2009, 10:57 AM HST for Hawaii County, Honolulu County, Kalawao County, Hawaii. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2009, 10:57 AM HST (20:57 UTC)
- Expired
- Nov 18, 2009, 8:00 PM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 172057 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1057 AM HST TUE NOV 17 2009 HIZ005-007-008-010-013>015-019-024-180400- /O.NEW.PHFO.WI.Y.0035.091117T2057Z-091118T0400Z/ OAHU SOUTH SHORE-OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI CENTRAL VALLEY- SOUTH BIG ISLAND- 1057 AM HST TUE NOV 17 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. HIGH PRESSURE TO THE NORTH WILL GENERATE STRONG AND GUSTY TRADE WINDS THROUGH THIS AFTERNOON. THE WINDS...WHICH WILL BE STRONGEST OVER LEEWARD SECTIONS...WILL WEAKEN AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CRAIG
4 follow-up statements
000 WWHW70 PHFO 180142 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 PM HST TUE NOV 17 2009 HIZ005-007-008-010-013>015-019-024-180600- /O.EXT.PHFO.WI.Y.0035.000000T0000Z-091118T0600Z/ OAHU SOUTH SHORE-OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI CENTRAL VALLEY- SOUTH BIG ISLAND- 342 PM HST TUE NOV 17 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM HST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM HST THIS EVENING. HIGH PRESSURE TO THE NORTH WILL GENERATE STRONG AND GUSTY TRADE WINDS THROUGH THIS EVENING. THE WINDS...WHICH WILL BE STRONGEST OVER LEEWARD SECTIONS...WILL WEAKEN AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BRAVENDER
000 WWHW70 PHFO 180600 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 800 PM HST TUE NOV 17 2009 HIZ005-007-008-010-013>015-019-180700- /O.CAN.PHFO.WI.Y.0035.000000T0000Z-091118T0600Z/ OAHU SOUTH SHORE-OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI CENTRAL VALLEY- 800 PM HST TUE NOV 17 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. GUSTY TRADE WINDS WILL CONTINUE OVERNIGHT...BUT SUSTAINED WIND SPEEDS WILL DECREASE BELOW 30 MPH. $$ HIZ025-026-181600- /O.EXB.PHFO.WI.Y.0035.000000T0000Z-091118T1600Z/ BIG ISLAND NORTH AND EAST-KOHALA- 800 PM HST TUE NOV 17 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. SUSTAINED WIND SPEEDS OF 30 MPH OR HIGHER WILL CONTINUE OVERNIGHT ALONG RIDGES AND LEEWARD SLOPES...INCLUDING THE COMMUNITIES OF WAIMEA AND WAIKALOA. ALSO...EXPECT LOCALLY HIGHER GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE USE EXTRA CAUTION WHILE DRIVING...SINCE THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ HIZ024-181600- /O.EXT.PHFO.WI.Y.0035.000000T0000Z-091118T1600Z/ SOUTH BIG ISLAND- 800 PM HST TUE NOV 17 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... EXPECT GUSTY TRADE WINDS TO CONTINUE OVERNIGHT. SUSTAINED WIND SPEEDS OF 30 MPH OR HIGHER WILL CONTINUE ESPECIALLY NEAR SOUTH POINT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING. && $$ HOUSTON
000 WWHW70 PHFO 181332 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 AM HST WED NOV 18 2009 HIZ024>026-190245- /O.EXT.PHFO.WI.Y.0035.000000T0000Z-091119T0600Z/ SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- 332 AM HST WED NOV 18 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM HST THIS EVENING... STRONG TRADES WITH SUSTAINED WIND SPEEDS OF 30 MPH OR HIGHER WITH GUSTS UP TO 45 MPH ARE EXPECTED TODAY NEAR SOUTH POINT...AND ALONG RIDGES AND LEEWARD SLOPES OF KOHALA AND THE NORTHERN BIG ISLAND...INCLUDING THE COMMUNITIES OF WAIKOLOA AND KAMUELA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE USE EXTRA CAUTION WHILE DRIVING...SINCE THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ HOUSTON
000 WWHW70 PHFO 190130 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI ISSUED BY NATIONAL WEATHER SERVICE SAN FRANCISCO CA 330 PM HST WED NOV 18 2009 HIZ024-190230- /O.CAN.PHFO.WI.Y.0035.000000T0000Z-091119T0600Z/ SOUTH BIG ISLAND- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA 330 PM HST WED NOV 18 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 17, 10:00 AM HST, 57 minutes earlier.
Area forecast discussion, Nov 17, 10:00 AM HST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST TUE NOV 17 2009 .SYNOPSIS... A BREEZY...GUSTY AND SOMEWHAT WET TRADE WIND PATTERN WILL CONTINUE ACROSS THE STATE FOR THE NEXT COUPLE OF DAYS. RAINFALL WILL BE FOCUSED ACROSS WINDWARD AND MAUKA AREAS...THOUGH SOME SHOWERS WILL BE CARRIED LEEWARD BY THE STRONG TRADE WINDS. TRADES WILL START TO EASE DURING THE SECOND HALF OF THE WEEK...AND WILL DECREASE FURTHER BY EARLY NEXT WEEK. && .UPDATE... HAVE UPDATED TO ISSUE A WIND ADVISORY FOR SELECT LEEWARD AREAS. DESPITE THE LACK OF STRONG SUBSIDENCE THAT USUALLY ACCOMPANIES STRONG TRADE WIND EVENTS...OBSERVATION SITES ACROSS THE STATE /PHNY-PHMK-PHOG AS WELL AS MWT SENSORS AT MAALAEA BAY AND SOUTH POINT/ HAVE REPORTED SUSTAINED WINDS OF 25-30 MPH WITH GUSTS INTO THE 40S. HAVE ALSO RECEIVED A REPORT FROM OAHU OF SHINGLES BLOWING OFF A ROOF IN KALIHI. OTHER TYPICALLY WINDIER LOCATIONS SUCH AS THE KAWAIHAE AREA ON THE BIG ISLAND ARE SURPRISINGLY LIGHT...WITH THE MWT SENSOR THERE STILL REPORTING AN ONSHORE SEA BREEZE. GIVEN THE WEAK AND ELEVATED INVERSION AND LACK OF STRONG SUBSIDENCE...THIS WIND EVENT MAY BE MORE A RESULT OF CHANNELING THROUGH VALLEYS THAN DUE TO DOWNSLOPE ACCELERATION. THIS WILL BEAR WATCHING THROUGH AS WE PROCEED THROUGH THE DAY. A QUICK LOOK AT THE 18Z NAM STILL SHOWS WIND SPEEDS PEAKING THIS AFTERNOON AND DIMINISHING THIS EVENING...IN LINE WITH EARLIER THINKING. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A PERSISTENT UPPER TROUGH OVER THE STATE...WITH RIDGING TO THE WEST AND NORTHWEST. THIS UPPER TROUGH IS KEEPING CONDITIONS UNSTABLE ACROSS THE STATE. THE 12Z SOUNDING FROM LIHUE SHOWED A WEAK INVERSION NEAR 9KFT...AND THE SOUNDING FROM HILO SHOWED NO CAPPING INVERSION. PRECIPITABLE WATERS FROM BOTH RAOBS WERE AROUND 1.6 INCHES. HIGH PRESSURE IS LOCATED FAR NORTH NORTHWEST OF THE STATE...AND THE PRESSURE GRADIENT CONTINUES TO STRENGTHEN. SURFACE PRESSURES HAVE RISEN 1-2MB OVER THE PAST 24 HOURS. A BAND OF MOISTURE THAT AFFECTED THE STATE OVERNIGHT IS LINGERING NEAR KAUAI...AND SHOULD CLEAR THROUGH WITHIN THE NEXT COUPLE HOURS. A SECOND BAND OF SHOWERY CLOUDS IS JUST NORTH OF THE STATE AND MAY BRUSH KAUAI...BUT SHOULD DIMINISH DURING THE DAY. ANOTHER AREA OF MOISTURE IS LOCATED JUST EAST OF THE BIG ISLAND. THESE CLOUDS SHOULD REACH THE BIG ISLAND THIS EVENING AND SPREAD ACROSS THE SMALLER ISLANDS OVERNIGHT...HELPING TO ENHANCE SHOWERS AGAIN. MODERATE TO LOCALLY HEAVY RAINS ARE POSSIBLE AGAIN...GIVEN THE INSTABILITY AND LACK OF AN INVERSION UNDER THE UPPER TROUGH. HOWEVER...GIVEN THE STRENGTH OF THE WIND FIELD...FLOODING SHOULD NOT BE A CONCERN AS ANY SHOWERS WILL BE MOVING FAST AND NOT AFFECT ONE AREA FOR VERY LONG. HIGH PRESSURE NORTH NORTHWEST OF THE STATE WILL KEEP A TIGHT PRESSURE GRADIENT OVER US. THE MORNING QUIKSCAT PASS SHOWED A WIDESPREAD AREA OF 25 KNOT WINDS OVER THE OPEN OCEAN. THESE WINDS WILL BE FUNNELED AND ACCELERATED BY THE TERRAIN OF THE STATE... ESPECIALLY ACROSS DOWNSLOPE AREAS. THE CURRENT FORECAST HAS WINDS JUST BELOW WIND ADVISORY CRITERIA...AND WE WILL CONTINUE TO MONITOR OBSERVATIONS THROUGH THE DAY. THE NAM AND GFS SHOWS WINDS PEAKING THIS AFTERNOON/EVENING...AND SLOWLY STARTING TO SUBSIDE AS THE SURFACE HIGH STARTS TO WEAKEN. THE SURFACE HIGH WILL WEAKEN AND MOVE EASTWARD AS A SERIES OF LOWS DEVELOP ACROSS THE NORTH PACIFIC. THE 12Z GFS AND ECMWF ARE SIMILAR IN THIS REGARD...SHOWING THE HIGH WEAKENING AND BECOMING DISPLACED EASTWARD...BUT ALSO KEEPING THE RIDGE NORTH OF THE STATE. WINDS WILL START TO DIMINISH ON WEDNESDAY...BUT WILL REMAIN AT MODERATE TO FRESH LEVELS THROUGH THE WEEKEND. NOT UNTIL EARLY NEXT WEEK WILL THE GRADIENT START TO WEAKEN FURTHER. AT THE SAME TIME...THE UPPER LEVEL PATTERN TURNS MORE ZONAL...AND THE PERSISTENT UPPER TROUGH OVER THE STATE WILL MOVE EASTWARD AND HELP TO STABILIZE THE AIRMASS ACROSS THE STATE. THE COMBINATION OF A DEVELOPING SUBSIDENCE INVERSION AND DRIER LOW-LEVEL AIR WILL LEAD TO A DECREASE IN RAINFALL BY EARLY NEXT WEEK. && .MARINE... SEAS CONTINUE TO RUN IN THE 8 TO 11 FOOT RANGE AT BUOYS SURROUNDING THE STATE. THE MOKAPU BUOY IS RUNNING 9 FEET/8 SECONDS...WHICH IS SIMILAR TO THE 12Z WAVEWATCH III GUIDANCE. SEAS WILL BUILD AS THE STRONG TRADES CONTINUE...WITH GUIDANCE SHOWING A PEAK TONIGHT/WEDNESDAY. AS A RESULT...SMALL CRAFT ADVISORIES REMAIN POSTED FOR ALL WATERS THROUGH TOMORROW DUE TO STRONG WINDS AND HAZARDOUS SEAS. THE LARGE...WIND-DRIVEN SEAS WILL ALSO PRODUCE ROUGH SURF AT OR ABOVE THE HIGH SURF ADVISORY LEVEL OF 8 FEET ALONG EAST FACING SHORES THROUGH AT LEAST WEDNESDAY. MODERATE SWELLS FROM THE SOUTH AND NORTH ARE IN STORE. A PAIR OF SMALL TO MODERATE SOUTH SOUTHWEST SWELLS WILL KEEP SOUTH SHORE SURF ABOVE NOVEMBER AVERAGES THROUGH MID WEEK. A MODERATE NORTH NORTHWEST SWELL IS EXPECTED TO BUILD ON TUESDAY AND PEAK WEDNESDAY...FOLLOWED BY ANOTHER...SIMILAR-SIZED EVENT FRIDAY AND SATURDAY. A LARGER NORTH NORTHWEST SWELL COULD BUILD SUNDAY NIGHT AND CONTINUE THROUGH EARLY NEXT WEEK. && .AVIATION... AIRMET TANGO FOR LOW-LEVEL TURBULENCE IN THE LEE OF THE MOUNTAINS WILL CONTINUE. WHILE THERE IS ONLY A WEAK INVERSION ACROSS THE SMALLER ISLANDS...WINDS ARE STRONG WITH 30 KNOTS THROUGH A DEEP LAYER ON THE KAUAI VAD WIND PROFILE. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR OAHU SOUTH SHORE- OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU-MOLOKAI LEEWARD-LANAI- MAUI CENTRAL VALLEY-SOUTH BIG ISLAND. HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI WINDWARD- OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN WATERS- && BRAVENDER
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.